Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 237, NWS Des Moines, IA

July 9, 2017Winnebago County, Worth County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 9, 2017, 11:25 PM CDT for Winnebago County, Worth County, Iowa. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2017, 11:25 PM CDT (04:25 UTC)
Expired
Jul 10, 2017, 12:15 AM CDT
In force
50 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Winnebago County, IA, Worth County, IA

The radar

The Minneapolis radar (KMPX), 168 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 12:05 AM CDTTSTM WND DMGKensett, IALAW ENFORCEMENT REPORTS A TREE BLOWN DOWN ON A HOUSE IN KENSETT. DELAYED REPORT. TIME ESTIMATED FROM RADAR.
Jul 10, 12:10 AM CDTTSTM WND DMGHanlontown, IAWORTH COUNTY EMERGENCY MANAGER REPORTS TREES UPROOTED AND GRAIN BIN BLOWN DOWN IN HANLONTOWN. DELAYED REPORT. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 9:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 627 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
627 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
1764 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

766 
WUUS53 KDMX 100425
SVRDMX
IAC189-195-100515-
/O.NEW.KDMX.SV.W.0237.170710T0425Z-170710T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1125 PM CDT SUN JUL 9 2017

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Worth County in north central Iowa...
  Eastern Winnebago County in north central Iowa...

* Until 1215 AM CDT.

* At 1125 PM CDT, a severe thunderstorm was located near Northwood,
  moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Northwood, Lake Mills, Manly, Emmons, Rice Lake, Fertile, Leland,
  Kensett, Grafton, Hanlontown, Joice, Scarville, Bolan, Lake Mills
  Municipal Airport, Hogsback Wildlife Area, Northwood Municipal and
  Rice Lake State Park.

This includes Interstate 35 between mile markers 203 and 218.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4326 9302 4326 9360 4350 9375 4350 9303
TIME...MOT...LOC 0425Z 326DEG 35KT 4348 9331 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Small
2 follow-up statements
988 
WWUS53 KDMX 100457
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1157 PM CDT SUN JUL 9 2017

IAC189-195-100515-
/O.CON.KDMX.SV.W.0237.000000T0000Z-170710T0515Z/
Worth IA-Winnebago IA-
1157 PM CDT SUN JUL 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR WORTH AND NORTHEASTERN WINNEBAGO COUNTIES...

At 1157 PM CDT, the leading edge of a severe thunderstorm was 
located near St. Ansgar, or 11 miles west of Osage, moving southeast 
at 45 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Northwood, Lake Mills, Manly, Emmons, Rice Lake, Fertile, Kensett,
Grafton, Hanlontown, Joice, Bolan, Lake Mills Municipal Airport,
Northwood Municipal and Rice Lake State Park.

This includes Interstate 35 between mile markers 203 and 218.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4326 9302 4326 9350 4338 9359 4350 9353
      4350 9303
TIME...MOT...LOC 0457Z 301DEG 41KT 4334 9302 

HAIL...0.75IN
WIND...60MPH
 
$$

Small
365 
WWUS53 KDMX 100512
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1212 AM CDT MON JUL 10 2017

IAC189-195-100521-
/O.EXP.KDMX.SV.W.0237.000000T0000Z-170710T0515Z/
Worth IA-Winnebago IA-
1212 AM CDT MON JUL 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR WORTH AND NORTHEASTERN
WINNEBAGO COUNTIES WILL EXPIRE AT 1215 AM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds and heavy rain are still
possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 300 AM CDT for
north central Iowa.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .

LAT...LON 4326 9302 4326 9350 4338 9359 4350 9353
      4350 9303
TIME...MOT...LOC 0511Z 326DEG 35KT 4325 9293 

$$

Small

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 9:26 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 9, 9:26 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
926 PM CDT Sun Jul 9 2017

.MESOSCALE DISCUSSION...
Issued at 925 PM CDT Sun Jul 9 2017

Ongoing severe convection in south-central Minnesota looks to
continue to press south-southeast into northern Iowa later
tonight into the overnight hours. Current TOA suggest to reach the
IA/MN border by around 04-05z. The potential for widespread
damaging winds continues to increase for portions of northern to
northeast Iowa overnight. Very tight instability gradient from
around the aforementioned current convection (just SW of the Twin
Cities) and extends south-southeast through Waterloo/Cedar Falls
area. Storms are likely to continue to follow this instability
gradient for several hours, especially with the LLJ increasing.
Strong 850mb moisture transport as well as very deep moisture
convergence over the aforementioned location will aid in the
longevity of the storms. Plus with the effective shear 50-60 knots
and 0-3km bulk shear around 25 knots and partially normal to the
storms, damaging winds seem inevitable over portions of northern
Iowa. Expanded the pops further west and increased pops across the
SPC Enhanced Outlook area.

&&

.SHORT TERM.../Tonight through Monday/
Issued at 319 PM CDT Sun Jul 9 2017

As a mid-level shortwave drops southeast across MN and WI, height
falls and associated lift will result leading to showers and storms
across the upper midwest. With decent instability and shear severe
potential is expected with many of these storms across MN and WI.
This shortwave will also bring showers and thunderstorms overnight
to northeastern and east central Iowa. Main concerns as far as
severe weather in the northeastern portion of our CWA overnight are
damaging winds and possibly small hail. Locally heavy rainfall will
also be possible within stronger storms. Confidence for severe
potential over the northeastern part of the CWA is low. By the early
morning hours, the shortwave will move off to the east with a ridge
of high pressure beginning to build in behind it.

Storms are expected to initiate by early evening along a boundary
across central MN associated with an area of low pressure over
central SD. Area of storms expected to develop into an MCS with a
bow echo type line of storms moving through northeast IA likely
clipping northeastern portions of the forecast area. Storm chances
to push south and east through the state as the area of low pressure
over SD drops southeastward through the period. The associated
boundary will sink southward through Iowa tonight into Monday. Low
confidence on where this boundary will get hung up, with the
potential from central IA southward into northern MO. Areas to the
south of this boundary will be hot and humid, with chances for pop-
up afternoon thunderstorms expected near the boundary Monday
afternoon. As an area of high pressure builds southward, this should
push the boundary further south along with the thunderstorm chances
as well, thus have the highest pops further south along the IA/MO
border toward early evening.

Temperatures likely to push into the lower to mid 90s across the
south where very warm air will be in place south of the
aforementioned boundary. Additionally moisture will be increasing
across the state and pooling along the boundary with dewpoints
pushing up into the lower 70s. This will send heat index values into
the low 100s. At this time heat index values approach heat advisory
criteria, but will refrain from issuing given the uncertainty with
the boundary placement and potential for storms in the area through
the afternoon hours as well.

.LONG TERM.../Monday night through Sunday/
Issued at 319 PM CDT Sun Jul 9 2017

Potentially active period depending on where boundaries end up and
which model you believe.  In the big picture, the upper ridge
flattens over the Upper Midwest allowing for a series of fast moving
shortwaves to pass across the region.  At the surface, a low over
the Plains will slowly drift east through Wednesday.  A frontal
boundary will extend from the low southeastward across the Upper
Midwest.  The location of this boundary will be key as to the exact
location of the biggest storms/heaviest rainfall.  Medium range
models all vary a bit on the location of this front, ranging from
northern MO into southern IA.  South of this boundary will also be
oppressive heat and humidity whereas along and north of it...not as
bad.

Monday night...The frontal boundary Monday night looks to be in far
Southern IA and as a result locations everywhere but the far south,
while hot, should fall below heat advisory.  Thunderstorms are
probable along and South of the front and should be severe as well
as heavy rain producers.  PWAT's in this area approach/exceed 2
inches.  Deep shear is somewhat questionable at least with the GFS
but given the instability and the location of the boundary, should
be sufficient for severe storms with large hail and damaging wind.
For a brief period, LCL's are near 800m so cannot rule out a
tornadic potential early on but all of this will depend on what
happens with the MCS tonight/Monday and what boundaries it lays out
and where.

Tuesday and Tuesday night the boundary lifts north across the state
as a warm front but the surface low shifts into MN so a trailing
cold front will enter the far northwest.  Additional storms with
severe potential/heavy rain will be possible again Tuesday Tuesday
night initially from the warm front lifting northeast then later
from the cold front entering from the northwest.  Needless to say,
the instability and shear through the period remain sufficient for
strong to severe storms.  Heavy rain will still be likely with
storms although PWATS by this time are somewhat less...on the order
of 1.6 to 1.7 inches (versus 2 inches).

Wednesday through Thursday...The surface low finally shifts into the
Great Lakes pushing precip east and south of IA however the boundary
will still be near southern IA Wednesday so some chance for storms
across the south Wednesday.  Thursday the front appears to shift
south through the day but nor before waffling back north some as the
ridge builds back into the rockies.  Wednesday and Thursday appear
quieter than early in the week.

Late Thursday through the end of the forecast period...Ridging over
the Rockies increases putting the region back into northwest flow.
Temps will be closer to normal but models are having a hard time
resolving any shortwave timing and location so pops right now are
pretty nebulous.

&&

.AVIATION.../For the 00Z TAFS through 00Z Monday evening/
Issued at 637 PM CDT Sun Jul 9 2017

VFR conditions are likely throughout the majority of TAF period
with MCW and ALO possibly seeing some thunderstorm activity late
tonight...sometime past 06z. These two sites have the best
potential for any MVFR/IFR visibility/ceiling restrictions b/t
06-10z. Other concern is LLWS at DSM overnight with the low
passing through the state.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...Podrazik
SHORT TERM...Beerends/Worley
LONG TERM...FAB
AVIATION...Podrazik
Hazardous weather outlook, Jul 9, 4:04 PM CDT, 7 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
404 PM CDT Sun Jul 9 2017

IAZ004>006-015-016-024>026-036>038-049-050-062-101100-
Emmet-Kossuth-Winnebago-Palo Alto-Hancock-Humboldt-Wright-
Franklin-Hamilton-Hardin-Grundy-Marshall-Tama-Poweshiek-
404 PM CDT Sun Jul 9 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Thunderstorms are possible tonight, there is a slight risk for
severe storms with damaging winds the main threat. Large hail and
a brief tornado are also possible, along with locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to possibly severe thunderstorms are possible late Monday
night into Tuesday morning. Large hail will be the primary
threat. Damaging winds are also possible, along with periods of
heavy rainfall.

Periodic thunderstorm chances are also forecast late Tuesday
through Thursday. The predictability of severe storms remains low
at this time. Periods of heavy rainfall cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening through early
tonight.

IAZ007-017-027-028-039-101100-
Worth-Cerro Gordo-Butler-Bremer-Black Hawk-
404 PM CDT Sun Jul 9 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Thunderstorms are possible tonight, there is an enhanced risk for
severe storms with damaging winds the main threat. Large hail and
a brief tornado are also possible, along with locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe thunderstorms are possible Tuesday into early
Wednesday. Large hail will be the primary threat. Damaging winds
are also possible, along with periods of heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening through early
tonight.

IAZ023-033>035-044>048-057>061-070>075-081>086-092>097-101100-
Pocahontas-Sac-Calhoun-Webster-Crawford-Carroll-Greene-Boone-
Story-Audubon-Guthrie-Dallas-Polk-Jasper-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
404 PM CDT Sun Jul 9 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

An isolated strong to severe storm is possible tonight. Large hail
or damaging winds would be the main severe threats with any
stronger storm that develops.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong thunderstorms are possible late Monday into Tuesday
morning. Large hail will be the primary threat. Damaging winds are
also possible, along with periods of heavy rainfall.

Periodic thunderstorm chances are also forecast late Tuesday
through Thursday. The predictability of severe storms remains low
at this time. Periods of heavy rainfall cannot be ruled out.

Hot and humid conditions will lead to high heat index values in
the afternoon hours Monday into Wednesday. Current heat index
values top out in the low 100s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not likely tonight, but may be needed late
Monday

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 12:46 AM CDTSevere Thunderstorm WarningDMXHancock, Kossuth, Winnebago44 min
Jul 10, 12:50 AM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock, Winnebago, Worth40 min
Jul 10, 1:28 AM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin, Hancock, Winnebago, Wright47 min
Jul 10, 2:09 AM CDTSevere Thunderstorm WarningDMXButler, Franklin, Grundy, Hardin, Wright36 min
Jul 10, 2:44 AM CDTSevere Thunderstorm WarningDMXGrundy, Hardin, Tama46 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.